Reaction?

Author:
Publish date:
Updated on

Hi, hope you can help with this..DD had what we think was a reaction yesterday. Basically we were going in the car to do some planting in my other DD's school. I had filled a little flask for each child with a tinned soup that they had had once before. DD started to drink out of the flask while we were still in the car. Within seconds she started to say "this isn't my soup, there's egg in it" (she's only 3 and a half, so egg could mean egg or nuts). Anyway, I thought she was just feeling sick because the car was moving but she then threw up and by the time we got to the school, she was hoarse and when I asked her did it feel funny or sore anywhere, she pointed to under her chin and neck. I thought we'd have to give injection at this stage, we rang a hospital to get advice but her symptoms seemed to improve quite quickly and in the end we didn't give anapen. I'm still feeling quite shell-shocked - was this a reaction and is it possible for these kind of symptoms to appear and then go of their own accord? Also, I felt really bad that when it was happening, I just didn't know what to do. How do I know when to definitely give anapen? Sorry for long-winded post, hope someone can answer my questions. Thanks, Cliona

On Mar 6, 2005

Are egg and peanut her only allergies? And did you recheck that neither is in the soup?

Throwing up - hoarseness - sore throat. Those can be reactions.

I've had hoarseness clear up on it's own - though once I realized it was a reaction I started taking benedryl when it happened and it cleared up quicker. [img]http://uumor.pair.com/nutalle2/peanutallergy/redface.gif[/img]

On Mar 6, 2005

That could have been a reaction. It could have also just been her throwing up. That could make her throat hurt too. My sons early reactions were violent vommitting and once he got rid of the "poison" all symtpoms passed. Unfortunatley he has moved to a anayph. reactions now. One time my PA son was throwing up like crazy. Of course I replayed everything he had eaten and where he had been. It ended up he was just sick. My personal advise is, if you are not sure and the child is breathing ok, give benedryl, watch closely, and call your Dr.

On Mar 6, 2005

Can I say again that breathing difficulties do NOT have to be part of an anaphylactic reaction? One should not wait for breathing difficulties before administering the Epi-pen if your child is, in fact, having an anaphylactic reaction (i.e., two body systems involved). I am so unclear as to where this information is coming from - that there have to be breathing difficulties before administering the Epi-pen. Who is telling people this?

Now, certainly, breathing difficulties is on the list of one of the symptoms of anaphylaxis, but it is not the be all and end all decider of whether or not to Epi, even with asthmatic PA children.

Where is this information coming from? It is quite upsetting and *could* cost your child their life!

As to the original question - to me it sounds as though it *could* have been a reaction but it also sounds like it could have been car sickness. I think, like all of us with a PA child, the first thing that comes to mind is a reaction.

As far as the reaction subsiding by itself - my son had an anaphylactic reaction that actually halted itself. Couldn't figure that out, thought it was very strange, but it did happen. Posted about it here and found out, yes, it does happen.

Hope your wee one is okay to-day.

Best wishes! [img]http://uumor.pair.com/nutalle2/peanutallergy/smile.gif[/img]

On Mar 6, 2005

So if it *could* be carsickness, do you administer an epi pen? These are just the things that have worked for me with the dozen or so reactions my son(4+) has been unfortunate to have. He would complain of stomach pain, violently vommit and all symptoms would stop. Then I give a strong dose of benedryl. My information comes from discussing reactions with my allergist and ped. I am not comfortable adminsitering an epi pen everytime my son throws up or has a rash. If I thought his life was in danger I would give it to him without a thought. If administering an epi makes life with PA easier to live with then that is what you should do. Every parent has their own way of dealing with PA and in the end you decide what works. Keep good records and talk to medical professionals, otherwise its just an opinion.

On Mar 6, 2005

There is a very similar thing I have posted about not that long ago. This was obviously a reaction -- think about your child's first statement "This is not mine .... it has egg/peanut in it." She(he?sorry) knew something was not right. I didn't give the epi-pen, but gave a heavy dose of Benadryl. But you need to be ready with epi in hand should it progress. And don't let anyone tell you that "oh, no, she/he would have hives." That has never been the case for my daughter. Sorry I came out so strong, working on similar issues myself these days. Hope all is better.

D

On Mar 6, 2005

Just wanted to add that the only reason I hesitated about using the epi was because I was in a little disbelief that bologna labelled safe could be peanut. We were in the car like you (we don't eat in the car anymore) and next time I've decided I would use the epi. It's just not worth it. The only other similar reaction she had where we waited longer she started to become lethargic, like she was passing out, so it will only progress if you don't treat it. I am in the process of finding a new allergist I believe.

On Mar 7, 2005

Hi, everybody, thanks very much for replies. I'm really not sure now whether I was maybe overreacting - however I still have a bit of a gut feeling that it was a reaction of sorts. Doreen, as you say, it was my DD's own feeling that something was wrong that really had me thinking that it was a reaction. Also, like you, we have decided that eating in the car is definitely out from now on - it's just not worth it. AnnaMarie, she's allergic to eggs, dairy, peanuts, tree nuts, chick peas, sesame, and lentils - so quite a few to choose from! We did check soup but labelling was minimal - no way are we buying that soup again.. Thanks all again for good wishes and advice - we're still relatively new to this and have never had to administer anapen - would hate to think that I would hesitate where it was really needed. Cliona

On Jul 11, 2005

Just thought I'd update on this - it was definitely a reaction - we discovered since that DD is also allergic to peas. Lip swelled up after short contact with a pea in a restaurant. There were peas in the soup which obviously caused the reaction. Will definitely trust DD in future.

On Jul 11, 2005

Sorry to hear her list of allergens has grown by one. But, good to know the cause.

Thanks for the update. [img]http://uumor.pair.com/nutalle2/peanutallergy/smile.gif[/img]

On Jul 11, 2005

Oh dear - I'm sorry you had to find out the hard way that your dd is now allergic to peas, too.

No fun, I'm sure.

[img]http://uumor.pair.com/nutalle2/peanutallergy/frown.gif[/img] Miriam

On Jul 13, 2005

Thanks for the support, guys - it was a bit hard finding out about yet another allergy but I'm adjusting to it now.

Related